Deputy Health and Disability Commissioner Meenal Duggal yesterday released a report finding that a pharmacist had failed to provide services to a mother and her eight-year-old daughter with ‘reasonable care and skill’ by deciding to dispense 1% atropine eye drops rather than the 0.01% prescribed.

The complaint to the commissioner followed the woman and her daughter consulting an optometrist in March 2017 over options for controlling the girl’s myopia (short-sightedness). The decision was made to try low-dose (0.01%)  atropine eye drops each night.

Recent research has indicated that low-dose atropine may be effective in slowing the progression of myopia in children but the 0.01% dose is not currently commercially available in New Zealand.  The new strength prescription lead the Pharmacy Council issuing a safety alert in August 2016 to double check atropine drop prescriptions for children. But the sole pharmacist on duty when the mother went to pick up the prescription on a Sunday was not familiar with the alert.

The pharmacist later told the HDC that the low-strength prescription was curious to him and he searched through dispensary software and a supplier’s website for commercially available formulations for low-dose atropine but couldn’t find any.  He also tried to call the optometry clinic but it was closed so he made the judgement call “in good faith” that the prescriber had recorded the wrong strength.

So he processed the 0.01% eye drops as a prescription for the more commonly dispensed 1% eye drops. The pharmacist said he recalled telling the mother that only 1% eye drops were available and he couldn’t source any information about the use of 0.01% eye drops and believed a computer typo had been made. He said that he also offered to return the prescription to the woman if she was not comfortable with him dispensing the 1% drops. The mother told HDC that she could not recall the pharmacist talking about a typo prior to dispensing the stronger drops.

Later that Sunday evening the mother administered the drops into her daughter’s eyes and became ‘confused and concerned’ when she noted the 1% on the bottle’s label and recalled the prescription had said 0.1%.

On the Monday morning, the woman rang the pharmacy and expressed her concern that the prescription said 0.01% instead of 1%. The pharmacist telephoned the optometry clinic and was told the strength he had dispensed was incorrect.

The pharmacist called the woman to explain the situation but did not specifically ask whether there had been any adverse effects from the atropine. The pharmacist advised he then posted and faxed the prescription to a pharmacy that specialised in pharmaceutical compounding, and then deleted the dispensing record from the dispensary software.

The mother reported that when her daughter returned home from school on that Monday that she reported blurred vision and sensitivity to light.  She was later advised that the incorrect dose would not cause any long-term damage.

The Deputy Commissioner found the pharmacist failed to provide services to the child with reasonable care and skill in a number of ways. Duggal said she did not accept the pharmacist’s statement that there were no further avenues available to him to investigate atropine 0.01%.

She considered the discussion the pharmacist had with the woman prior to the dispensing of atropine 1% was “inappropriate”, and the pharmacist’s actions taken after the error was discovered were “inadequate”. She was also critical that the pharmacist did not hold-off dispensing of the eye drops until after the weekend when the strength could be confirmed.

Duggal recommended the pharmacist review the Pharmacy Council of New Zealand’s (PCNZ) professional guidelines and identify improvements in his dispensing practice, including continued education on pharmaceutical products.

She also recommended the pharmacy audit its staff compliance with its dispensing standard operating procedures (SOPs). The pharmacy was  also recommended to incorporate into dispensary meetings, discussions around Pharmacy Council and Pharmacy Defence Association safety alerts or communications.

The full HDC report can be read here.

Want more of the latest sector news, information, opinion and discussion straight to your inbox? Subscribe to our free weekly newsletter: http://healthcentral.nz/subscribe/  

LEAVE A REPLY

Please enter your comment!
Please enter your name here